Ohio, 2009

Hail in Ohio, May 30, 2009

May 30, 2009 · NWS RLX · 2 events in 1 county or zone

Thunderstorms moved through southern Ohio during the late afternoon and evening on the 30th. The region was in a northwest flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms moved through southern Ohio during the late afternoon and evening on the 30th. The region was in a northwest flow aloft. A few of the thunderstorms had high reflectivity cores depicted on weather radar. Large hail reached the ground in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 6:35 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 6:35 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SAT MAY 30 2009

.SYNOPSIS...
A LOW PRESSURE CENTER MOVES ACROSS TONIGHT.  A COLD FRONT CROSSES
SUNDAY MORNING. HIGH PRESSURE SUNDAY AFTERNOON INTO EARLY NEXT WEEK.
NEXT COLD MOVES IN TUESDAY NIGHT OR WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS ALONG FRONT THAT WASHED OUT ACROSS CNTRL WV TODAY HAVE NOT
COMPLETELY GONE AWAY...WITH NEW SHOWERS ALREADY FORMING ALONG THIS
AXIS IN THE WESTERN PORTION OF THE CWA.  EXPECT ACTIVITY WILL
CONTINUE TO INCREASE IN THE AFTERNOON HEATING AND IN ADVANCE OF WEAK
LOW PRESSURE APPROACHING FROM W KY...ACROSS THE SW PORTION OF THE
CWA...THEN WORKING E THIS EVENING.

MODELS HAVE BACKED OFF ON PW VALUES AND INSTABILITY...WITH THE
JUICIEST AIR TO THE W.  FREEZING LEVEL AND STRENGTH OF FLOW CAN
STILL SUPPORT MARGINALLY SEVERE HAIL AND WIND IN AND NEAR NE KY
WHERE SLT RISK IS.  USED NEWLY WRITTEN EDIT AREA FROM MODEL
PARAMETER TOOL TO HELP WITH PLACEMENT AND TIMING OF HIGHEST POPS AND
BEST CHANCE FOR THUNDERSTORMS.  MODELS SHOW PRECIPITATION HANGING ON
A LITTLE LONGER IN THE MOUNTAINS EARLY SUNDAY MORNING AS A COLD
FRONT MOVES IN FROM THE N.

HIGH PRESSURE BEGINS TO BUILD INTO THE AREA BEHIND THE FRONT SUNDAY
AFTERNOON BRINGING ABOUT CLEARING.

GUIDANCE LOOKS REASONABLE FOR TONIGHT AND SUNDAY...WITH A BLEND
WHERE DIFFERENCES SHOW UP IN A HTS-CRW-EKN AXIS SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
FIRST PART OF THE EXTENDED PERIOD WILL REMAIN DRY AS UPPER LEVEL
RIDGING OVER THE SE U.S. REMAINS IN CONTROL. THIS WILL CREATE MOSTLY
SUNNY SKIES...WITH THE EXCEPTION OF SOME AFTERNOON CU...AND WARMER
TEMPERATURES ACROSS THE REGION FOR THE FIRST PART OF THE WORK WEEK.
HUMIDITY WILL ALSO BE ON THE INCREASE EARLY IN THE EXTENDED AS THE
SURFACE HIGH SHIFTS TO THE EAST...AND FLOW BECOMES MORE
SOUTHWESTERLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NAM CONTINUES TO BE FASTER WITH THE FRONT NEXT WEEK. HOWEVER...HAVE
CONTINUED TO TREND THE FORECAST MORE TOWARDS THE GFS WHICH IS SLOWER
WITH THE BREAK DOWN OF THE RIDGE...BRINGING THE FRONT INTO THE
REGION TUESDAY NIGHT/EARLY WEDNESDAY...AND THEN SLOWLY SAGGING SOUTH
OF THE REGION.  THIS WILL BRING A RETURN OF SHOWERS AND
THUNDERSTORMS TO THE REGION ONCE AGAIN. MUCH OF THE FORECAST AREA
WILL BEGIN TO DRY OUT TOWARDS THE END OF THE WORK WEEK...ALTHOUGH
HAVE CONTINUED TO MAINTAIN AT LEAST A SLIGHT CHANCE OF POPS IN THE
FORECAST...MAINLY IN THE SOUTHERN PART OF THE CWA AND OVER THE
HIGHER TERRAIN...AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW.
MODELS INDICATE ANOTHER FRONT MOVING INTO THE REGION AT THE END OF
THE EXTENDED PERIOD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
COLD FRONT TO SAG DOWN ACROSS SOUTHERN WEST VIRGINIA TONIGHT AND
SUNDAY. SCATTERED SEVERE THUNDERSTORMS WITH MVFR TO IFR CONDTIONS
WILL BE COMMON THROUGH MIDNIGHT TONIGHT. MVFR OR WORSE LOW CLOUDS
ARE LIKELY TO FORM ESPECIALLY IN PLACES WHERE IT RAINS THIS
EVENING. FOG IS ALSO POSSIBLE...HAVE CONTINUED MVFR AT EKN. THE COLD
FRONT WILL MOVE THROUGH AND OUT OF THE REGION ON SUNDAY
POSSIBLY KEEPING PRECIPITATION IN THE MOUNTAINS FOR A LITTLE
LONGER. MORNING LOW STRATUS IS LIKELY TO AFFECT MOUNTAINS SUNDAY
MORNING BUT...BY MIDDAY...VFR CONDITIONS WILL PREVAIL WITH HIGH
PRESSURE MOVING IN.

AVIATION OUTLOOK /BEYOND 00Z SUNDAY/...
NO SIGNIFICANT WX EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL/ESS/RPY
NEAR TERM...TRM
SHORT TERM...ESS
LONG TERM...SL
AVIATION...JS
Hazardous weather outlook, May 30, 8:36 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT SAT MAY 30 2009

OHZ066-067-075-076-WVZ009>011-017>020-028>032-038>040-046-047-010145-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
936 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-010145-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
936 PM EDT SAT MAY 30 2009

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST
OHIO...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 30, 7:02 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             2 S CEREDO              38.37N 82.55W
05/30/2009  E1.00 INCH       WAYNE              WV   COUNTY OFFICIAL

            AIRPORT OPERATIONS AT HUNTINGTON TRI-STATE AIRPORT
            REPORTS QUARTED SIZED HAIL.

&&

ABEAVERS
Local storm report, May 30, 7:16 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
816 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             LAVALETTE               38.31N 82.43W
05/30/2009  E1.00 INCH       WAYNE              WV   PUBLIC

&&

NNNN
Local storm report, May 30, 7:25 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
825 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     FUNNEL CLOUD     EAST LYNN               38.19N 82.33W
05/30/2009                   WAYNE              WV   PUBLIC

&&

NNNN
Local storm report, May 30, 7:41 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
841 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     KENOVA                  38.35N 82.56W
05/30/2009                   WAYNE              WV   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Local storm report, May 30, 8:16 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
916 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             MIDKIFF                 38.14N 82.13W
05/30/2009  U0.88 INCH       LINCOLN            WV   PUBLIC

&&

NNNN
Special weather statement, May 30, 8:25 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EDT SAT MAY 30 2009

WVZ026-310200-
BOONE-
925 PM EDT SAT MAY 30 2009

...A STRONG THUNDERSTORM WILL AFFECT BOONE COUNTY...

AT 923 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR DANVILLE...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR DANVILLE AROUND 930 PM...MADISON AROUND 935
PM...JEFFREY AROUND 940 PM...VAN AROUND 955 PM AND PRENTER AROUND
1000 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21

The radar

The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
May 30, 8:36 PM EST
Where
Lawrence County, Chesapeake
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -82.450

Hail, Lawrence

When
May 30, 10:35 PM EST
Where
Lawrence County, Chesapeake
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -82.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164447, 164448.